MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL PK 5.5MM W/ UB2-BL UTP CBRD; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL PK 5.5MM W/ UB2-BL UTP CBRD; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72203984
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that during a shoulder surgery the healicoil implant broke while the surgeon was putting the implant into the humeral head using a mallet.It is unknown if there was a significant delay during the procedure.A backup device was available.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual inspection revealed the device was not returned with original packaging.The anchor does have debris on it.Anchor parts are still on tip of shaft.All but two anchor threads have separated from the anchor all that remains are two pieces on each side of the shaft of device.No other physical damage is visible to the device.A functional evaluation of the returned device found that mechanical portion of the device does work.Device passed all functional tests.A complaint history review concluded this was an isolated event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate a review of the material found there are requirements for conformance and a certificate of material analysis is required based on the condition of the product material found during visual inspection it was determined that additional material testing is not required.Conclusion: without the requested clinical information or the device the root cause of the implant breakage cannot be determined.However, we cannot rule out a procedural vs user error as the likely root cause of the reported event.The retained piece of the broken anchor is implantable; however, we cannot rule out the possibility of local tissue irritation, micro-motion/and or migration of the retained broken anchor.The ifu for healicoil warns: the use of excessive force during insertion can cause failure of the suture anchor or insertion device.Per communications, a backup device was available, there was no significant delay or other complications reported.Therefore, no further clinical/medical assessment is warranted at this time.It was determined the device did not contribute to the reported event.The complaint was confirmed.Factors, which could have contributed to the complaint event, include an application of unintended inappropriate or excessive force to the device.No containment or corrective actions are recommended at this time.

Brand Name
HEALICOIL PK 5.5MM W/ UB2-BL UTP CBRD
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10945553
Report Number1219602-2020-01985
Device Sequence Number3190072
Product Code MBI
UDI-Device Identifier00885554032116
UDI-Public00885554032116
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K113294
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2023
Device Model Number72203984
Device Catalogue Number72203984
Device Lot Number50751203
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/11/2020
Supplement Date Received by Manufacturer01/27/2022
Initial Report FDA Received Date12/04/2020
Supplement Report FDA Received Date01/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/06/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown